I have a realllllly bad habit of over-correcting a high BG. Which usually tends to lead to low bg. Does anyone else have this really bad habit. If so how can I just stop myself and let it drop by itself. How long should it normally take to get a 250+ BG to drop to normal range?
I myself will only correct a high 4 hrs. after an injection of fast-acting…any sooner and I will be crawling to the refridge for instant sugar. I have learned the hard way. I would rather be a bit high for 4 hrs then toooooo low…hate the lows, feels like I’m knocking on deaths door.
Lord, I wish I knew. I am really, really, REALLY bad about overcorrecting. I mean, REAAALLLLYYY bad. I overcorrect and give myself too much insulin if I’m 110 and I think I’m going up. However, at this point, I think the worst problem is that it’s become a habit for me, and it’s really hard to break habits, especially habits you do 10 times a day. Anyway, I’m trying to get a continuous glucose monitor, and I’m hoping that will help – then, at least, I can get something before I get too low.
I wait several hours to correct. Like Robyn, I hate lows, not that I’m thrilled with highs. I’ve been lucky that 1 unit of Apidra consistently works to lower me 60 pts. & try hard to resist the temptation to overdo it by testing a lot. I’d rather take another correction if needed than be loopy from a low.
The swings from high to low are very damaging on mirco blood vessels.
There’s no answer to your question about how long it takes a 250+ to drop to normal. This depends on how much insulin you’ve taken, your body chemistry, how fast your brand of insulin works for you, etc. I usually see a real drop starting 30-40 minutes after a correction.
See my problem is I can always tell if I am low at about 75. So if I am at like 270 I don’t mind giving a ton of insulin until I hit 70 and then have some juice. As Anna said it’s hard to break habits, but unlike Robyn I hate being HIGH, I’d perfer a low to a high. Just wish I could wait after correcting. I just hate after being over 250 and hour later only being 200.
2 1/2 to 3 hours for me. The DIA of Novolog or me seems to be right at 3 hours… if I am still high at 3 hours I can safely take another correction and I rarely go low. If I took a large correction (say for over 300, which is rare, but happens) then sometimes I do see another 10-15pt drop after 3 hours, and I consider that when I recheck but it’s usually not enough to worry about a low later.
This is very much a YMMV thing… back when I used Humalog it seemed to drag on forever, almost like regular.
Good that you can feel lows. Testing a lot is what helps me from overdoing corrections. As long as I can see a continual drop, even if it’s slow, I’m ok. Peak for most rapid acting is about 2 hours. The larger the dose of insulin, the less predictable it is.
I’m bad at over-correcting. I also much prefer a low to a high, and if an hour / hour and a half after correcting a high if I’m not leveling off or starting to fall (on my CGM), I’ll often bolus a bit more.
The CGM at least helps me from doing a whole lot at once, but I’m bad at doing a impulsive unit or so whenever I’m on the rise. >.<</body>
I don’t perfer to be high…just 1 unit of humalog will lower me about 70 pts. So, I will inject and if I am only at 130 I will be happy to stay right there. I also test every 2 hrs. and will watch a slow decline in BS, I am content with that as well. Do not enjoy the fast drop in BS. .
Anyway, in the very rare cases when I actually get high, I usually give myself enough insulin in a way that I drop a few hundred points in less than an hour. (DO NOT DO THIS!) But I hate highs, and I will do anything to get rid of a high. I’m with you on the wanting to drop faster thing. I’m at the point where I always give myself too much insulin, just so there’s no danger of going high. (I have ot tell you, to be really careful not to get worse. I used to not do this, but I started up about 5 years ago, and I’m getting progressively worse about overcorrecting. Anyway, do whatever you can to stop (not that I can tell you how) or at least to not give yourself too much insulin, because I’ve had some really awful stuff happen because I got too low (been fired, broken limbs, been hospitalized many times). Just try to stop now. Tell yourself it’s okay to be high, that you’re falling, try whatever. Because it’s not a good path to take.)
I try to reason it out, and tell myself that it’s okay to be 200 for a short while or that I am falling, I’m just not falling as quickly as I like. Of course, it doesn’t work, but it’s worth a try.
I’m definitely guilty of this habit, but have not had too many lows because (a) I only correct once for a high and (b) it typically takes about 90 minutes to 2 hours for me to start seeing any effect from the correction bolus. I suppose it would be better if I could trust the bolus more, but I just don’t. I also try to correct every time I am over 140, even if it just means a tiny bolus (which I usually increase a little bit), so that results in over corrections, too.
I know that I sound like a broken record. My answer to everything is CGM. I used to correct highs with too much insulin followed by the orange juice soft landing routine. I am way more comfortable with lows than highs. I tried to get better at bringing down highs with the feedback of a CGM. But then something unexpected happened. My bg control improved to the point where I no longer get into the 200+ range. When my bg drifts above 130 I feel the urge to inject 1 unit. I don’t like extra injections. They send me on a roller coaster because of the long duration of the ‘rapid’ insulin. I now walk it off. 15 minutes brisk walking brings my bg down the same as 1 unit of insulin. In 15 minutes, not 2 hours.
Gerri, I did not know that the larger the dose of insulin the less predictable it is… How much is a “large” dose considered?
Over 5-6 units the rate of absorption becomes less predictable.
Anything over 5-6 units? Is this only with corrections? I usually take anywhere from 10- 20 units for meals… I guess I’m just a little confused… It doesn’t take much these days!
I noticed as well that if I take a brisk 30 minute walk uphill, this brings my numbers down to normal. I used to over correct, but my doctor kept warning me not to do this, and that he would prefer a high to a low.
Any injection over 5-6 units. Doesn’t matter if it’s a correction or your meal dose. What you can do to get around the larger dose absorption problem take two injections in two different spots.
It is confusing!
The preference of doctors towards high troubles me. Yesterday I saw my PCP. My A1C was 5.5. The good doctor was concerned that it was too low. I was hoping for a bit lower. My A1C before CGM was 5.7 averaging out lots of highs and lows. My bg standard deviation has gone down from 60 to 30. Way less highs and lows. And this is bad? I hope that it does not take a generation to grow out the doctors that are stuck in the past.
I showed the before and after glucose histograms to my PCP and explained why my bg control is now better in every respect. I don’t need her for my D. I need her for everything else. I have tunnel vision knowledge about D and know very little outside of that. I operate under the assumption that if I keep my bg in the normal range then I am a ‘normal patient’.
Wow! Seriously, why aren’t these kind of things told to people when they get diagnosed? I’m on a good bit of insulin, especially for someone just diagnosed, and I’ve been told by both endos that just take the 20 units of Lantus or the 15 units of insulin for meals and not divide it up…